Texas, 2014

Hail and Damaging Winds in Texas, April 19, 2014

April 19, 2014 · NWS MAF · 9 events in 4 counties and zones

An upper level trough was approaching the region with upper level disturbances that were moving and aiding in lift over the area. There was good moisture and instability across areas south of the Pecos River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was approaching the region with upper level disturbances that were moving and aiding in lift over the area. There was good moisture and instability across areas south of the Pecos River. This lift, moisture, and instability helped to create thunderstorms in and around the Davis Mountains that produced strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 1:47 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 19, 1:47 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Sat Apr 19 2014

.DISCUSSION...
An initial round of showers and thunderstorms has moved into
southeastern New Mexico and the northwestern Permian Basin this
afternoon. Models remain consistent in indicating daytime heating
causing destabilization in the mountains later this afternoon
and another round of convection to develop and move northeast
overnight. Most areas not currently receiving rain will have to
hope this pans out as this will be the best chance for widespread
rainfall.

Drier air begins moving in from the west tomorrow setting up a
weak dryline across the central CWA. Though weak, there should be
enough low level convergence and upper support from the passing
trough to initiate more convection. CAPE values of 1-1.5 KJ/KG
and 0-6km shear values of 30-50kts indicate there will be some
severe potential hence a slight risk from SPC in our eastern
counties. 0-2km shear values are not impressive so the severe
threat will be mainly large hail and strong winds.

A weak cold front will drop into the area behind the departing
upper trough but will bring very little if any cooling. A zonal
upper pattern will bring a series of trough-ridge couplets, thus a
weak upper ridge Tuesday warms temps with another trough
arriving on Wednesday. This trough will be farther north than the
current one giving a stronger westerly flow and more surface dry
air to the western CWA. Upper lift will not be as favorable
but this may be compensated with a sharper dryline and better low
level convergence as several models are showing some storms
developing Wednesday afternoon. Have added a slight chance for
precip to the forecast but conditions are not at all optimal so
will not get hopes up for rain with this system. Another ridge
late in the week brings a return of warmer and drier conditions.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 57  79  58  84  /  60  30  10  10
BIG SPRING TX              59  78  61  85  /  60  40  20  10
CARLSBAD NM                54  81  56  84  /  60  10   0  10
DRYDEN TX                  61  82  63  92  /  60  20  10  10
FORT STOCKTON TX           58  82  59  87  /  70  20  10  10
GUADALUPE PASS TX          50  72  55  75  /  50  10   0  10
HOBBS NM                   54  78  54  81  /  60  20  10  10
MARFA TX                   50  75  50  80  /  60  10   0  10
MIDLAND INTL AIRPORT TX    58  80  60  85  /  60  30  10  10
ODESSA TX                  58  80  60  86  /  60  20  10  10
WINK TX                    58  83  58  86  /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/10
Hazardous weather outlook, Apr 19, 1:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE
IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY
ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD
APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 19, 3:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014

TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
      3086 10491 3103 10467 3064 10444 3055 10490
      3057 10491 3059 10493 3061 10496 3060 10497
      3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Jeff Davis

When
April 19, 4:30 PM CST to 4:35 PM CST
Where
Jeff Davis County, Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.580, -104.500

One inch hail covered the ground in Valentine.

Thunderstorm Wind, Jeff Davis

When
April 19, 4:30 PM CST to 4:32 PM CST
Where
Jeff Davis County, Valentine
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
30.580, -104.500

A thunderstorm moved over Jeff Davis County and produced wind damage in Valentine. A chimney and several tree branches were blown down. The cost of damage is a very rough estimate.

Hail, Jeff Davis

When
April 19, 5:00 PM CST to 5:05 PM CST
Where
Jeff Davis County, 9.5 mi NW of Ft Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.677, -103.993

Hail, Jeff Davis

When
April 19, 5:00 PM CST to 5:05 PM CST
Where
Jeff Davis County, 6 mi WNW of Ft Davis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.613, -103.973

Hail of 1.5 inches along with strong winds and heavy rainfall was reported 6 miles west northwest of Fort Davis.

Hail, Jeff Davis

When
April 19, 5:05 PM CST to 5:10 PM CST
Where
Jeff Davis County, 9.5 mi NW of Ft Davis
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.677, -103.993

Heavy Rain, Jeff Davis

When
April 19, 5:15 PM CST to 5:30 PM CST
Where
Jeff Davis County, 9.5 mi NW of Ft Davis
Reported by
Emergency Manager
Coordinates
30.677, -103.993

Heavy rain fell across Jeff Davis County with 0.30 inches of rain falling in 15 minutes at McDonald Observatory.

Thunderstorm Wind, Reeves

When
April 19, 5:35 PM CST to 5:37 PM CST
Where
Reeves County, Balmorhea
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.980, -103.730

A thunderstorm moved across Reeves County and produced wind damage in Balmorhea. There were reports of damage to trees and sheds as well as power outages. The cost of damage is a rough estimate.

Hail, Pecos

When
April 19, 6:15 PM CST to 6:20 PM CST
Where
Pecos County, 8 mi NE of Hovey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.682, -103.285

A deputy reported golfball sized hail south of Interstate 10 off of Highway 67 about 8 miles northeast of Hovey.

Heavy Rain, Brewster

When
April 19, 6:30 PM CST to 6:45 PM CST
Where
Brewster County, 8 mi SE of Alpine
Reported by
Amateur Radio
Coordinates
30.288, -103.575

Heavy rain fell 8 miles southeast of Alpine with 0.22 inches of rain falling in 12 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506384, 506396, 505996, 506122, 505995, 506380, 506126, 506123, 506174.